Opioids are medicines used to relieve moderate to severe pain. They may be used for a short time for pain, such as after surgery. Or in some cases a doctor might prescribe them for long-term pain. They don't cure a health problem. But they may help you manage the pain and function better.
Sometimes opioids are used for people who can't take other pain medicines. They may be prescribed if you have certain health problems. For instance, you may take an opioid instead of nonsteroidal anti-inflammatory drugs (NSAIDs).
Opioids are strong medicines. They can help you manage pain when you use them the right way. But they can cause serious harm and even death.
If you decide to take opioids, here are some things to remember.
- Keep your doctor informed. You can develop opioid use disorder. Moderate to severe opioid use disorder is sometimes called addiction. The risk is higher if you have a history of substance use. Your doctor will monitor you closely for signs of opioid use disorder and to figure out when you no longer need to take opioids.
- Make a treatment plan. The goal of your plan is to be able to function and do the things you need to do, even if you still have some pain. You might be able to manage your pain with other non-opioid options. These include cognitive behavioral therapy (CBT), physical therapy, relaxation, non-opioid prescription pain medicine, and over-the-counter pain medicines.
- Be aware of the side effects. Opioids can cause side effects, such as constipation, sleepiness, and nausea. And over time, you may need a higher dose to get pain relief. This is called tolerance. Your body also gets used to opioids. This is called physical dependence. If you suddenly stop taking them, you may have withdrawal symptoms. Serious risks of using opioids include overdose and death.
Opioids or other medicines that contain them include:
- Codeine (Tylenol 3).
- Hydrocodone (Norco).
- Oxycodone (Percocet).
If you need to take opioids to manage your pain, remember these safety tips.
- Follow directions carefully. It's easy to misuse opioids if you take a dose other than what's prescribed by your doctor. This can lead to accidental overdose and even death. Even sharing them with someone they weren't meant for is misuse.
- Be cautious. Opioids may affect your judgment and decision making. Do not drive or operate machinery while you take them. Talk with your doctor about when it is safe to drive.
- Reduce the risk of drug interactions. Opioids can be dangerous if you take them with alcohol or with certain drugs like sleeping pills and muscle relaxers. The combination can decrease your breathing rate and lead to overdose or death. Make sure your doctor knows about all the other medicines you take, including over-the-counter medicines. Don't start any new medicines before you talk to your doctor or pharmacist.
- Safely store and dispose of opioids. Store opioids in a safe and secure place. Make sure that pets, children, friends, and family can't get to them. When you're done using opioids, make sure to dispose of them safely and as quickly as possible. The U.S. Food and Drug Administration (FDA) recommends these disposal options.
- The best option is to take your medicine to a drop-off box or take-back program that is authorized by the U.S. Drug Enforcement Administration (DEA).
- If these programs aren't available in your area and your medicine doesn't have specific disposal instructions (such as flushing), you can throw them into your household trash if you follow the FDA's instructions. Visit fda.gov and search for "unused medicine disposal."
- If you have opioid patches (used or unused), your options are to take them to a DEA-authorized site or flush them down the toilet. Do not throw them in the trash.
- Only flush your medicine down the toilet if you can't get to a DEA-approved site or your medicine instructions state clearly to flush them.
- Reduce the risk of overdose. Opioids can be very dangerous. Protect yourself by asking your doctor about a naloxone rescue kit. It can help you—and even save your life—if you take too much of an opioid.
Who is most at risk?
Your risk rises if you misuse opioids, take high doses, have certain health problems, or if you've overdosed before. You're also at higher risk if you use them with another substance, like alcohol, or take illegal opioids, or if you used them regularly and then take them again after you'd cut back or stopped.
When should you call for help?
Call 911 anytime you think you may need emergency care. For example, call if:
- You have signs of an overdose. These include:
- Slow, shallow, or stopped breathing.
- Pinpoint pupils.
- Blue or purple lips or fingertips.
- No response when you ask questions, shake the person, or rub the person's breastbone with your knuckles.
- You have symptoms of a severe allergic reaction. These may include:
- Sudden raised, red areas (hives) all over your body.
- Swelling of the throat, mouth, lips, or tongue.
- Trouble breathing.
- Passing out (losing consciousness). Or you may feel very lightheaded or suddenly feel weak, confused, or restless.
- Severe belly pain, nausea, vomiting, or diarrhea.
If you have a naloxone rescue kit, use it after you call 911.
Call your doctor now or seek immediate medical care if:
- You have symptoms of an allergic reaction, such as:
- A rash or hives (raised, red areas on the skin).
- Mild belly pain or nausea.
Watch closely for changes in your health, and be sure to contact your doctor if:
- You think you might be taking too much pain medicine, and you need help to take less or stop.
- Your medicine is not helping with the pain.
- You are having side effects, such as constipation or trouble urinating.
Where can you learn more?
Go to https://www.healthwise.net/patientEd
Enter F734 in the search box to learn more about "Learning About Opioids".
Current as of: November 9, 2022
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & E. Gregory Thompson MD - Internal Medicine & Kathleen Romito MD - Family Medicine & Martin J. Gabica MD - Family Medicine & Steven J. Atlas MD, MPH - Internal Medicine